Dear Doctor: I'm 81 and usually go to bed by 10:30 p.m. Although I would like to sleep until 7 or 7:30 a.m., I wake up after 5 or 5 1/2 hours. I've tried 3 milligrams of melatonin, then 5 milligrams. What else can I do?
Dear Reader: Generally, sleep problems get worse as we get older, meaning we have more difficulty falling asleep or staying asleep and our total sleep time is lessened. The elderly in particular have a greatly reduced percentage of deep, or restorative, sleep -- that is, stages 3 and 4. This lack of high-quality sleep causes older people to feel more tired during the day and feel an increased need to take naps. Those naps can significantly affect the sleep-wake cycle at night.
If you're already forgoing daytime sleeping, you'll need to focus on other ways to improve your ability to fall asleep and stay asleep. Start by increasing your amount of exercise and by spending more time outside. Also, assess how much time you spend in the bed not sleeping. If you use the bed as an entertainment platform for watching television or some other form of media, removing the television from the bedroom would be helpful.
Pain and problems with urination or your bowels can also affect sleep, as can caffeine and alcohol. If you have the former, talk to a doctor. If you indulge in the latter, limit their intake.
In a 1999 study published in JAMA, researchers divided 78 people with insomnia into two groups. One group had eight weeks of behavioral therapy that included learning to stop daytime napping, getting rid of media prior to sleep and meditation techniques for relaxation. They compared this group with people who used drug therapy alone for eight weeks. The authors found that those who did the behavioral changes were able to fall asleep more quickly than those who used drug therapy, 55 percent compared to 46.5 percent. Moreover, the behavioral changes had sustained benefit even 12 and 24 months after the therapy, while medication had no sustained benefits.
The medication used in that study was temazepam (Restoril), but many other medications are also available to help people sleep. The problem is that many have side effects, especially for those over the age of 65. The most common side effects are seen with sedative hypnotics such as temazepam, zolpidem (Ambien) and eszopiclone (Lunesta), but also with benzodiazepines such as Xanax, Ativan, Valium and Klonopin. I would caution you not to start these medications.
As for melatonin, it appears to be safe, but doesn't seem to be working that well for you. Medications that work differently than the ones above might provide more relief with fewer side effects. One drug specifically for sleep is Ramelteon, and it binds to the melatonin receptors in the body. Another is the antidepressant Trazodone, which works by increasing levels of serotonin and can cause drowsiness.
But start by improving your sleep hygiene. Don't take naps during the day; decrease your intake of alcohol and caffeine; use the bed only for sleeping; get outside regularly; and exercise. If these methods don't work, a cognitive behavioral therapist who focuses on sleep might be able to help.
(Send your questions to email@example.com, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)